Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 127, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 5, 2000, 12:20 PM CDT for Mahaska County, Monroe County, Iowa. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 5, 2000, 12:20 PM CDT (17:20 UTC)
- Expired
- Jul 5, 2000, 1:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Mahaska County, IA, Monroe County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 12:40 PM CDT | Thunderstorm Wind 56 E | Albia, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 10:30 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 051721
SVRDSM
IAC123-135-051800-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1220 PM CDT WED JUL 5 2000
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MAHASKA COUNTY IN SOUTH CENTRAL IOWA
MONROE COUNTY IN SOUTH CENTRAL IOWA
* UNTIL 100 PM
* AT 1214 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM NEAR PELLA TO 9 MILES SOUTHWEST
OF MELROSE...OR FROM 32 MILES EAST OF DES MOINES TO 42 MILES WEST
OF OTTUMWA...MOVING EAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR LOVILIA AROUND 1230 PM
NEAR LEIGHTON AROUND 1240 PM
NEAR ALBIA AND OSKALOOSA AROUND 1250 PM
NEAR KEOMAH VILLAGE AROUND 100 PM
DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.
STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.
LAT...LON 4151 9286 4117 9286 4117 9309 4090 9309
4090 9264 4116 9265 4117 9243 4151 9244
JUNGBLUTH
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:55 AM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 5, 10:55 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1055 AM CDT WED JUL 5 2000 SENT UPDATED ZONES FOR THE SEVERE THUNDERSTORM WATCH. BASICALLY I UPDATED ZONES TO REFLECT EITHER OCCASIONAL OR SCATTERED THUNDERSTORMS. I DID NOT GET CUTE WITH TIMING AS THERE ARE TWO MAIN COMPLEXES WHICH WILL MOVE THROUGH THE CWA TODAY. .DSM...SVR WATCH FOR SRN HALF CWA TIL 20Z. FAB
In the hours before
Special weather statement, Jul 5, 11:40 AM CDT, 40 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-061100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1140 AM CDT WED JUL 5 2000 HAZARD--THUNDERSTORMS WITH WIND GUSTS TO 60 MPH...PEA SIZED HAIL AND TORRENTIAL RAIN. RAINFALL RATES WILL EXCEED AN INCH AN HOUR WHICH COULD PRODUCE LOCAL FLOODING. AREA OF CONCERN--ALONG AND SOUTH OF HIGHWAY 30. TIMING DETAILS--CURRENTLY THROUGH 3 PM AND AGAIN AFTER 10 PM. METEOROLOGICAL COMMENTS--A LINE OF THUNDERSTORMS DEVELOPED ALONG AN OLD THUNDERSTORM BOUNDARY IN NORTHWEST IOWA AND IS MOVING SOUTHEAST ALONG A STATIONARY FRONT OVER SOUTHERN IOWA. THIS LINE OF STORMS WILL EXIT CENTRAL IOWA BY 1 PM. MEANWHILE A SECOND COMPLEX OF STORMS OVER NORTHEAST NEBRASKA WILL MOVE SOUTHEAST ALONG THE STATIONARY FRONT BRINGING A SECOND ROUND OF THUNDERSTORMS OVER ESSENTIALLY THE SAME AREAS. FREEZING LEVELS ARE QUITE HIGH SO LARGE HAIL IS A MINIMAL THREAT. SOUNDINGS AND QPF VALUES INDICATE THE MAIN THREAT WILL BE STRONG WIND AND VERY HEAVY RAIN. PRECAUTIONS--SPOTTER ACTIVATION WILL BE NEEDED NOW THROUGH 3 PM FOR THE CENTRAL PORTION OF THE STATE. SPOTTER ACTIVATION MAY ALSO AGAIN BE NEEDED OVERNIGHT. EMERGENCY MANAGERS AND LOCAL OFFICIALS NEED TO KEEP ABREAST OF THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE FOR STRONG WIND AND THE POTENTIAL FOR FLOODING. $$( FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:23 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 52 min |
| Jul 5, 10:42 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 33 min |
| Jul 5, 10:58 AM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 47 min |
| Jul 5, 11:46 AM CDT | Severe Thunderstorm Warning | DMX | Marion | 44 min |
| Jul 5, 12:10 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 35 min |
| Jul 5, 12:53 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 47 min |
| Jul 5, 2:02 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 43 min |
| Jul 5, 2:07 PM CDT | Flash Flood Warning | DMX | Jefferson, Van Buren | 6 hr |
| Jul 5, 2:40 PM CDT | Flash Flood Warning | DMX | Adams, Union | 6 hr |
| Jul 5, 3:04 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.